Endocrinol Metab > Volume 23(5); 2008 > Article
Journal of Korean Endocrine Society 2008;23(5):342-346.
DOI: https://doi.org/10.3803/jkes.2008.23.5.342    Published online October 1, 2008.
A Case of Graves' Disease Presenting with Chorea.
Cheol Ryong Ku, Hyung Jun Park, Sung Jin Hong, Dong Yeob Shin, Jin Ha Lee, Moon Jae Chung, Mi Ae Cho, Tae Woong Noh, Byung In Lee, Eun Jig Lee
1Department of Internal Medicine, College of Medicine, Yonsei University, Korea.
2Department of Neurology, College of Medicine, Yonsei University, Korea.
3Department of Internal Medicine, Dong Rae Bong Seng Hospital, Korea.
Abstract
Hyperthyroidism is invariably accompanied by nervous system dysfunction. Specifically, irritability, emotional lability, and hyperkinesia are the signs and symptoms most frequently observed. In rare instances, chorea and/or choreoathetosis are associated with hyperthyroidism. Full evaluation for the etiology of chorea is necessary prior to initiating treatment. We recently encountered a 42-year-old female who initially presented with hyperthyroidism and showed subsequent development of progressive generalized chorea. The patient was diagnosed with chorea secondary to Graves' disease after exclusion of other causes of chorea and improved after the initiation of pulse administration of intravenous methylprednisolone sodium succinate (Solu-medrol(R), 1000 mg for 5 days) and oral antithyroid medication. This treatment strategy resulted in the resolution of involuntary movements. The steroid administration was eventually tapered, and the patient has been maintained on antithyroid and steroid therapy with considerable success since the initiation of treatment.
Key Words: chorea, graves' disease, hyperthyroidism


Editorial Office
101-2503, Lotte Castle President, 109 Mapo-daero, Mapo-gu, Seoul 04146, Korea​
Tel: +82-2-716-2428    Fax: +82-2-714-5103    E-mail: journal@endocrinology.or.kr                

Copyright © 2021 by Korean Endocrine Society. All rights reserved.

Developed in M2PI

Close layer
prev next